Foundations of Computational Mathematics

, Volume 13, Issue 3, pp 371–403 | Cite as

Isosingular Sets and Deflation

  • Jonathan D. Hauenstein
  • Charles W. WamplerEmail author


This article introduces the concept of isosingular sets, which are irreducible algebraic subsets of the set of solutions to a system of polynomial equations constructed by taking the closure of points with a common singularity structure. The definition of these sets depends on deflation, a procedure that uses differentiation to regularize solutions. A weak form of deflation has proven useful in regularizing algebraic sets, making them amenable to treatment by the algorithms of numerical algebraic geometry. We introduce a strong form of deflation and define deflation sequences, which, in a different context, are the sequences arising in Thom–Boardman singularity theory. We then define isosingular sets in terms of deflation sequences. We also define the isosingular local dimension and examine the properties of isosingular sets. While isosingular sets are of theoretical interest as constructs for describing singularity structures of algebraic sets, they also expand the kinds of algebraic set that can be investigated with methods from numerical algebraic geometry.


Irreducible algebraic set Deflation Deflation sequence Multiplicity Isosingular set Isosingular point Isosingular local dimension Numerical algebraic geometry Polynomial system Witness point Witness set Local dimension 

Mathematics Subject Classification (2010)

65H10 13P05 14Q99 68W30 



The authors would like to thank Gert-Martin Greuel for sharing his knowledge regarding Thom–Boardman singularities, the Mittag-Leffler Institute (Djursholm, Sweden) for their support and hospitality, and the anonymous referees for their helpful comments.

J.D. Hauenstein was supported in part by the Mittag-Leffler Institute, and NSF grant DMS-1262428. C.W. Wampler was supported by the Mittag-Leffler Institute and NSF grant DMS-0712910.


  1. 1.
    V.I. Arnol’d, Singularities of smooth mappings, Russ. Math. Surv. 23, 1–43 (1968). zbMATHCrossRefGoogle Scholar
  2. 2.
    D.J. Bates, J.D. Hauenstein, A.J. Sommese, C.W. Wampler, Adaptive multiprecision path tracking, SIAM J. Numer. Anal. 46(2), 722–746 (2008). MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    D.J. Bates, J.D. Hauenstein, C. Peterson, A.J. Sommese, Numerical decomposition of the rank-deficiency set of a matrix of multivariate polynomials, in Approximate Commutative Algebra. Texts Monogr. Symbol. Comput. (Springer, Vienna, 2009), pp. 55–77. CrossRefGoogle Scholar
  4. 4.
    D.J. Bates, J.D. Hauenstein, A.J. Sommese, C.W. Wampler, Stepsize control for adaptive multiprecision path tracking, Contemp. Math. 496, 21–31 (2009). MathSciNetCrossRefGoogle Scholar
  5. 5.
    D.J. Bates, J.D. Hauenstein, A.J. Sommese, Efficient path tracking methods, Numer. Algorithms 58(4), 451–459 (2011). MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    D.J. Bates, J.D. Hauenstein, A.J. Sommese, C.W. Wampler, Bertini: software for numerical algebraic geometry. Available at
  7. 7.
    J. Boardman, Singularities of differentiable maps, Publ. Math. IHÉS 33, 21–57 (1967). MathSciNetzbMATHGoogle Scholar
  8. 8.
    D.A. Cox, J. Little, D. O’Shea, Using Algebraic Geometry (Springer, Berlin, 2005). zbMATHGoogle Scholar
  9. 9.
    B.H. Dayton, Z. Zeng, Computing the multiplicity structure in solving polynomial systems, in ISSAC’05 (ACM, New York, 2005), pp. 116–123. Google Scholar
  10. 10.
    D. Eisenbud, Commutative Algebra with a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150 (Springer, New York, 1995). zbMATHGoogle Scholar
  11. 11.
    M. Giusti, G. Lecerf, B. Salvy, J.-C. Yakoubsohn, On location and approximation of clusters of zeros: case of embedding dimension one, Found. Comput. Math. 7(1), 1–49 (2007). MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    A. Griewank, M.R. Osborne, Analysis of Newton’s method at irregular singularities, SIAM J. Numer. Anal. 20(4), 747–773 (1983). MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    M. Griffis, J. Duffy, Method and apparatus for controlling geometrically simple parallel mechanisms with distinctive connections. US Patent 5,179,525 (1993). Google Scholar
  14. 14.
    J. Guckenheimer, Y. Xiang, Defining equations for bifurcations and singularities, Mosc. Math. J. 3(3), 935–946 (2003). MathSciNetzbMATHGoogle Scholar
  15. 15.
    J.D. Hauenstein, A.J. Sommese, Witness sets of projections, Appl. Math. Comput. 217(7), 3349–3354 (2010). MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    J.D. Hauenstein, C.W. Wampler, Numerically intersecting algebraic varieties via witness sets, Appl. Math. Comput. 219(10), 5730–5742 (2013). MathSciNetCrossRefGoogle Scholar
  17. 17.
    J.D. Hauenstein, A.J. Sommese, C.W. Wampler, Regeneration homotopies for solving systems of polynomials, Math. Comput. 80, 345–377 (2011). MathSciNetzbMATHGoogle Scholar
  18. 18.
    J.D. Hauenstein, A.J. Sommese, C.W. Wampler, Regenerative cascade homotopies for solving polynomial systems, Appl. Math. Comput. 218(4), 1240–1246 (2011). MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    B. Huber, J. Verschelde, Polyhedral end games for polynomial continuation, Numer. Algorithms 18(1), 91–108 (1998). MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    M.L. Husty, A. Karger, Self-motions of Griffis–Duffy type parallel manipulators, in Proc. 2000 IEEE Int. Conf. Robotics and Automation, San Francisco, CA, April 24–28, 2000. CDROM. Google Scholar
  21. 21.
    G. Lecerf, Quadratic Newton iteration for systems with multiplicity, Found. Comput. Math. 2(3), 247–293 (2002). MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    A. Leykin, Numerical primary decomposition, in ISSAC 2008 (ACM, New York, 2008), pp. 165–172. Google Scholar
  23. 23.
    A. Leykin, J. Verschelde, A. Zhao, Newton’s method with deflation for isolated singularities of polynomial systems, Theor. Comput. Sci. 359, 111–122 (2006). MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    A. Leykin, J. Verschelde, A. Zhao, Higher-order deflation for polynomial systems with isolated singular solutions, in Algorithms in Algebraic Geometry. IMA Vol. Math. Appl., vol. 146 (Springer, New York, 2008), pp. 79–97. CrossRefGoogle Scholar
  25. 25.
    Y. Lu, D.J. Bates, A.J. Sommese, C.W. Wampler, Finding all real points of a complex curve, Contemp. Math. 448, 183–205 (2007). MathSciNetCrossRefGoogle Scholar
  26. 26.
    A.P. Morgan, A.J. Sommese, C.W. Wampler, Computing singular solutions to nonlinear analytic systems, Numer. Math. 58, 669–684 (1991). MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    A.P. Morgan, A.J. Sommese, C.W. Wampler, A power series method for computing singular solutions to nonlinear analytic systems, Numer. Math. 63, 391–409 (1992). MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    A.P. Morgan, A.J. Sommese, C.W. Wampler, Computing singular solutions to polynomial systems, Adv. Appl. Math. 13, 305–327 (1992). MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    T. Ojika, Modified deflation algorithm for the solution of singular problems. I. A system of nonlinear algebraic equations, J. Math. Anal. Appl. 123, 199–221 (1987). MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    T. Ojika, S. Watanabe, T. Mitsui, Deflation algorithm for the multiple roots of a system of nonlinear equations, J. Math. Anal. Appl. 96, 463–479 (1983). MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    A.J. Sommese, C.W. Wampler, The Numerical Solution of Systems of Polynomials Arising in Engineering and Science (World Scientific, Singapore, 2005). zbMATHCrossRefGoogle Scholar
  32. 32.
    A.J. Sommese, J. Verschelde, C.W. Wampler, Numerical decomposition of the solution sets of polynomial systems into irreducible components, SIAM J. Numer. Anal. 38(6), 2022–2046 (2001). MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    A.J. Sommese, J. Verschelde, C.W. Wampler, Symmetric functions applied to decomposing solution sets of polynomial systems, SIAM J. Numer. Anal. 40(6), 2026–2046 (2002). MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    C.W. Wampler, J.D. Hauenstein, A.J. Sommese, Mechanism mobility and a local dimension test, Mech. Mach. Theory 46(9), 1193–1206 (2011). zbMATHCrossRefGoogle Scholar

Copyright information

© SFoCM 2013

Authors and Affiliations

  1. 1.Department of MathematicsNorth Carolina State UniversityRaleighUSA
  2. 2.General Motors Research and DevelopmentWarrenUSA

Personalised recommendations